Acetaminophen: When It Becomes DangerousPage 2 of 9

Acetaminophen: When It Becomes Dangerous

 

Acetaminophen Bottles (Tylenol)

Shutterstock

Authors:
   Tracey Long, RN, PhD, APRN
   Mark Nichols, PhD
   JoAnn O’Toole, RN, BSN

 

Contact hours: 2
Expiration date: February 1, 2021
Course price: $19

Course Summary

This course explores acetaminophen use and overuse with a focus on the signs and symptoms of liver injury and adverse effects. It also discusses FDA recommendations for various ages and at-risk populations.

The following course information applies to occupational therapy professionals:

  • Target Audience: Occupational Therapists, OTAs
  • Instructional Level: Intermediate
  • Content Focus: Content Focus: Category 1—Domain of OT, Client Factors

Criteria for Successful Completion

A score of 80% or higher on the post test, a completed evaluation form, and payment where required. No partial credit will be awarded.

Accreditation

To find specific accreditations or approvals, click here

Course Objectives

When you finish this course you will be able to:

  1. Explain the widespread use of acetaminophen both as an over-the-counter drug (OTC) and by prescription in combination with other drugs.
  2. Discuss self-dosing of acetaminophen as an OTC drug and the hazard of unintentional overdose.
  3. Describe the relationship of acetaminophen to acute liver failure.
  4. State the currently recommended maximum 24-hour dose of acetaminophen and explain drug-drug and alcohol interactions.
  5. Distinguish potencies of acetaminophen preparations for infants, children, and adults.
  6. Discuss the FDA rulings on acetaminophen and their recommendations for the future.